Algebraic gamma monomials and double coverings of cyclotomic fields

Research output: Contribution to journalArticlepeer-review

20 Scopus citations

Abstract

ABSTRACT. We investigate the properties of algebraic gamma monomialsthat is, algebraic numbers which are expressible as monomials in special values of the classical gamma function. Recently Anderson has constructed a double complex SK, to compute H*(±,U), where U is the universal ordinary distribution. We use the double complex to deduce explicit formulae for algebraic gamma monomials. We provide simple proofs of some previously known results of Deligne on algebraic gamma monomials. Deligne used the theory of Hodge cycles for his results. By contrast, our proofs are constructive and relatively elementary. Given a Galois extension K/F, we define a double covering of K/F to be an extension K/K of degree ≤ 2, such that K/F is Galois. We demonstrate that each class a ε H2(±,U) gives rise to a double covering of Q(χ∞)/Q, by Q(χ∞, √sin a)/Q(χ∞). When a lifts a canonical basis element indexed by two odd primes, we show that this double covering can be nonabelian. However, if a represents any of the canonical basis classes indexed by an odd squarefree positive integer divisible by at least four primes, then the Galois group of Q(χ∞,√sina)/Q is abelian and hence √sina ε Q(χ∞). The Vsina may very well be a new supply of abelian units. The relevance of these units to the unit index formula for cyclotomic fields calls for further investigations.

Original languageEnglish (US)
Pages (from-to)3557-3594
Number of pages38
JournalTransactions of the American Mathematical Society
Volume352
Issue number8
DOIs
StatePublished - 2000

All Science Journal Classification (ASJC) codes

  • Mathematics(all)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Algebraic gamma monomials and double coverings of cyclotomic fields'. Together they form a unique fingerprint.

Cite this